No pharmaceutical opinion available for this interaction.
Ritonavir can inhibit the metabolism (CYP 3A4 and 2D6) and increase the plasma concentration of Tamsulosin.
3A4 and 2D6 (major), 1A2 and 2B6 (minor), 5 metabolites, one of which has a weak concentration of an active metabolite (M-2), transporters: MRP1, MRP2, P-gp
2B6, 2C8, 2C9, 1A2, 2C19 (moderate) UGT (moderate)
3A4 (potent) and 2D6 (moderate), transporters: BCRP, OATP1A2, OATP1B1, OATP1B3, MRP1, MRP2, OCT1, OCT2, P-gp
3A4 et 2D6 (major)
Increased risk of orthostatic hypotension.
If the association can not be avoided, use the smallest possible dose (0.4 mg per day) and monitor closely side effects.
In patients already being treated with this combination and tolerating it, if deemed appropriate, keep actual treatment and exercise close monitoring of adverse effects.
* Terazosin, doxazosin and prazosin to start in small dose and close monitoring. These alpha-blockers are not uroselective and may not be suitable for some patients.
Side effects of tamsulosin: dizziness, orthostactic hypotension, vertigo, headaches.
* Alternatives: Dosage flexibility with these agents and their metabolic pathways make them safer choices. However, they are not uroselective.
In a study with ketoconazole, a potent CYP 3A4 inhibitor, tamsulosin AUC and Cmax increased by 2.8-fold and 2.2-fold, respectively. In this same study with the association of paroxetine, a potent CYP 2D6 inhibitor, tamsulosin AUC and Cmax increased by 1.6-fold and 1.3-fold, respectively. With ritonavir, which is an inhibitor of CYP 3A4 and 2D6, the main metabolic pathways could be inhibited and aan even bigger increase of tamsulosin could be observed.
Given that poor CYP2D6 metabolizers can not be identified and there is a significant risk of increased exposure to tamsulosin, the product monograph recommends not to use it in combination with CYP3A4 inhibitors.
Ref #2956 : In addition, one case of priapism has been reported with the combination of boceprevir/tamsulosin. See boceprevir and tamsulosin.
Ref #2959 : Case report of a 34 years man diagnosed with asymptomatic HIV infection. He was on tamsulosin for previous urinary problems. He started a PI based antiretroviral therapy (darunavir/ritonavir). At post-treatment review visit, he complained of retrograde ejaculation symptoms which occurred after starting his HIV medication. He stopped taking tamsulosin and the symptoms improved. The temporal relationship of his symptoms at ARV initiation and the improvement of symptoms after stopping tamsulsoin support a drug-drug interaction.